Question: Will the Drugs Make Me Sleepy?
If I take medications for borderline personality disorder, will they make me sleepy? I am trying to go to school and work, and have a hard time getting everything done. I am afraid that any medications that my doctor would want to put me on will make me so "dopey" that I will not be able to stay awake.
Although there are no medications specifically approved for borderline personality disorder (BPD), medication is commonly prescribed for the treatment of BPD symptoms. Symptoms treated include depression, anxiety, impulsive behaviors, anger, and cognitive disturbances.
The American Psychiatric Association recommends that medication, specifically a type of called selective serotonin reuptake inhibitors (SSRIs) be an initial therapeutic intervention, along with psychotherapy. Additional medications prescribed for the treatment of BPD include mood stabilizers (like those prescribed for bipolar disorder), and antipsychotic, or neuroleptic, medications.
As with any medication, there are possible side effects with each of these medications, possibly including fatigue or sleepiness. It is important to remember that people react to medications differently; one person may find that Lexapro, an SSRI, lifts the veil of depression and anxiety, while another may find that they feel so overwhelmingly sleepy that any benefit is unnoticed.
In general, the side effects of medications are manageable and less problematic with regular and continued use. It is always important to discuss side effects with your doctor, who can work with you to address any problems you may experience. Sometimes the solution is as easy as changing when you take the medication, but other times a different medication can bring the positive effects without the problems.
American Psychiatric Association
Practice Guidleine for the Treatment of Patients With Borderline Personality Disorder